Alert archive / Kansas / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 87, NWS Dodge City, KS

May 25, 2006Kiowa County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 25, 2006, 10:14 PM CDT for Kiowa County, Kansas. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 25, 2006, 10:14 PM CDT (03:14 UTC)
Expired
May 25, 2006, 11:00 PM CDT
In force
46 min
Issued by
NWS Dodge City, KS
Area
Counties, with a storm outline in the text

County Kiowa County, KS

The radar

The Dodge City radar (KDDC), 77 km from the middle of the area, began a volume at 03:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 25, 10:25 PM CDTHAIL 0.754 Ne Belvidere, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 25, 8:20 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 3.2 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2006-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 803 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2006-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
803 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
3071 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
301 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 260314
SVRDDC
KSC097-260400-
/O.NEW.KDDC.SV.W.0087.060526T0314Z-060526T0400Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
1014 PM CDT THU MAY 25 2006

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN KIOWA COUNTY IN SOUTH CENTRAL KANSAS.

* UNTIL 1100 PM CDT

* AT 1012 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  BELVIDERE...AND MOVING NORTHEAST AT 10 MPH.

* THIS WARNING REPLACES THE PREVIOUS WARNING FOR KIOWA COUNTY.

* LOCATIONS IMPACTED INCLUDE...
  RURAL RESIDENCES OF EASTERN KIOWA COUNTY...
  BELVIDERE...
  HAVILAND...
  WELLSFORD...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3739 9931 3738 9901 3768 9901 3765 9917

$$

RITTERLING
2 follow-up statements
000 
WWUS53 KDDC 260333
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1033 PM CDT THU MAY 25 2006

KSC097-260400-
/O.CON.KDDC.SV.W.0087.000000T0000Z-060526T0400Z/
KIOWA KS-
1033 PM CDT THU MAY 25 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM CDT
FOR EASTERN KIOWA COUNTY...

AT 1029 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR BELVIDERE...OR ABOUT NEAR CROFT...MOVING NORTHEAST AT 10
MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
HAVILAND AND WELLSFORD

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 AM CDT FRIDAY
MORNING FOR SOUTHWESTERN KANSAS.

LAT...LON 3739 9931 3738 9901 3768 9901 3765 9917

$$

RITTERLING
000 
WWUS53 KDDC 260353
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1053 PM CDT THU MAY 25 2006

KSC097-260403-
/O.EXP.KDDC.SV.W.0087.000000T0000Z-060526T0400Z/
KIOWA KS-
1053 PM CDT THU MAY 25 2006

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN KIOWA COUNTY EXPIRES
AT 1100 PM CDT...

THE WARNED STORM HAS MOVED OUT OF THE AREA.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 AM CDT FRIDAY
MORNING FOR SOUTHWESTERN KANSAS.

LAT...LON 3739 9931 3738 9901 3768 9901 3765 9917

$$

RITTERLING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 3:33 PM CDT, 6 hours 41 minutes earlier.

Area forecast discussion, May 25, 3:33 PM CDT, 6 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
333 PM CDT THU MAY 25 2006

.DISCUSSION...

DAYS 1-2...

UPPER AIR ANALYSIS AND WATER VAPOR LOOPS SHOW THAT THE UPPER LOW
SYSTEM TRACKING ACROSS THE NORTHERN CONUS WAS OVER THE WESTERN
GREAT LAKES THIS MORNING. THE H5 RIDGE AXIS EXTENDED FROM NORTH
DAKOTA INTO CENTRAL COLORADO. FARTHER WEST, A WEAK SHORTWAVE
TROUGH EVIDENT IN THE ANALYSIS AND ON THE IMAGERY WAS OVER
ARIZONA. AT THE SURFACE, OBS AND LAMP DATA SHOW THE FRONTAL
BOUNDARY EXTENDING FROM NORTHEAST OKLAHOMA ACROSS THE TEXAS
PANHANDLE INTO EASTERN COLORADO. A DIFFUSE DRYLINE EXTENDED SOUTH
FROM THE FRONT THROUGH EASTERN NEW MEXICO. VIS SAT IMAGERY SHOWING
A FEW THUNDERSTORMS DEVELOPING ALONG THE RATON MESA AT 19Z, ALONG
THE FRONTAL BOUNDARY.

THUNDERSTORMS WILL CONTINUE TO DEVELOP TO THE SOUTH AND WEST OF
THE CWA AS THE AFTERNOON CONTINUES AND SHOULD BE MOVING INTO THE
CWA BY LATE AFTERNOON. TEMPERATURE AND DEWPOINT SPREADS ARE FAIRLY
HIGH ACROSS SOUTHWEST KANSAS WHICH SUPPORT THE INVERTED V
SOUNDINGS THAT THE NAM DEPICTS. WOULD EXPECT A HIGH THREAT FOR
DAMAGING STRAIGHT LINE WINDS WITH THE STORMS THIS EVENING, ALONG
WITH SOME HAIL AND BRIEF DOWNPOURS. AFTER SUNSET, THE MODELS
SUGGEST THAT THE LOW LEVEL JET WILL INCREASE AND IMPINGE ON A LOW
LEVEL BOUNDARY EXTENDING WNW-ESE ACROSS THE CWA. THIS SHOULD BE
THE FOCUS FOR ADDITIONAL SCATTERED THUNDERSTORMS TONIGHT. HAVE
RAISED POPS INTO THE SCATTERED CATEGORY TONIGHT.

ON FRIDAY, THE CONVERGENCE AREA SHIFTS TO THE NORTHEAST AND COULD
BE IN THE VICINITY OF HAYS BY MAX HEATING. LEE SIDE TROUGH ALSO
DEVELOPS WITH A DRYLINE BECOMING A LITTLE MORE PRONOUNCED ALONG
THE KANSAS/COLORADO BORDER ALTHOUGH CONVERGENCE DOESNT LOOK ALL
THAT STRONG. CURRENT GRIDS SHOW SLIGHT CHANCE TO ISOLATED POPS
FROM THE NORTHEAST TO SOUTHWEST ACROSS THE CWA WHICH LOOK
REASONABLE AT THIS TIME.

IT WILL BECOME WINDY ON FRIDAY AS AS THE SURFACE PRESSURE GRADIENT
INCREASES. SOME OF THE MODEL OUTPUT SUGGESTS THAT WINDS WILL BE
PUSHING ADVISORY CRITERIA DURING THE AFTERNOON HOURS. HAVE INCREASED
WINDS BUT WILL STAY BELOW CRITERIA LEVELS FOR NOW.

DAYS 3-7...

THE MAIN CHANGE WAS TO EXTEND THE STORM CHANCES INTO WEDNESDAY
AS A FRONT WILL STALL OUT ACROSS KANSAS. POPS WERE ALSO INCREASED
FOR LATE TUE TO 30%. IT IS UNCERTAIN WHICH DAY WILL BE THE WET DAY,
BUT WITH A FRONT IN THE AREA, AND FAVORABLE LATE MAY CLIMATOLOGY,
STORM CHANCES SHOULD BE FAIRLY GOOD. MAXES WILL GRADUALLY COOL TO
THE UPPER 80S AS THE MOIST LAYER DEEPENS.
&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  65  94  68  97 /  30  10  10   0
GCK  63  96  64 100 /  30  10  10   0
EHA  63  97  63  97 /  20  10  10   0
LBL  64  97  66  97 /  30  10  10   0
HYS  64  95  68  98 /  30  20  20   0
P28  68  94  70  95 /  30  10  10   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN02/24
Hazardous weather outlook, May 25, 1:02 PM CDT, 9 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
102 PM CDT THU MAY 25 2006

KSZ030-031-043>046-061>066-074>081-084>090-260930-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
102 PM CDT THU MAY 25 2006 /327 AM MDT THU MAY 25 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT

WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED MAINLY AFTER 5 PM THIS
EVENING AND SHOULD CONTINUE INTO THE OVERNIGHT HOURS ACROSS PARTS OF
SOUTHWEST KANSAS. A FEW OF THE STORMS MAY BE CAPABLE OF PRODUCING
PENNEY TO NICKEL SIZE HAIL ALONG WITH DAMAGING STRAIGHT LINE WINDS.
THE THUNDERSTORMS SHOULD MOVE INTO THE SOUTHWEST PART OF THE AREA
AROUND ELKHART EARLY ON, AND THEN DEVELOP FARTHER NORTHEAST AS THE
EVENING PROGRESSES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

MORE ISOLATED TO WIDELY SCATTERED THUNDERSTORM ACTIVITY IS
EXPECTED FRIDAY AFTERNOON AFTER 3 PM MAINLY NORTH AND EAST OF A
SCOTT CITY TO JETMORE TO MEDICINE LODGE LINE. AN ISOLATED SEVERE
THUNDERSTORM IS POSSIBLE AND WOULD BE CAPABLE OF PRODUCING LARGE
HAIL AND DAMAGING STRAIGHT LINE WINDS.

A FEW ISOLATED THUNDERSTORMS ARE POSSIBLE ALONG A DRYLINE MONDAY
AND TUESDAY. IT IS TOO EARLY TO PINPOINT THE AREAS THAT MIGHT BE
AFFECTED AND THE SEVERITY OF THIS ACTIVITY AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY LATE THIS AFTERNOON MAINLY TO
THE SOUTH OF A SYRACUSE TO GARDEN CITY TO DODGE CITY AND ASHLAND
LINE.

GERARD

In the hours before

Local storm report, May 25, 8:19 PM CDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
819 PM CDT THU MAY 25 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     HAIL             17 SW ASHLAND           37.01N 99.99W
05/25/2006  E1.00 INCH       CLARK              KS   TRAINED SPOTTER

&&

MB
Local storm report, May 25, 9:22 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
922 PM CDT THU MAY 25 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 PM     HAIL             11 NE ASHLAND           37.30N 99.63W
05/25/2006  E1.00 INCH       CLARK              KS   CO-OP OBSERVER

            WINDS GUSTED OUT OF THE SOUTH AT 50 TO 60 MPH ESTIMATED
            ROUGHLY 10 MINUTES BEFORE THE HAIL.

&&

LACY
Local storm report, May 25, 9:24 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
924 PM CDT THU MAY 25 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 PM     HAIL             21 WSW MEDICINE LODGE   37.17N 98.93W
05/25/2006  E1.00 INCH       BARBER             KS   TRAINED SPOTTER

0845 PM     TSTM WND GST     12 SSW CIMARRON         37.65N 100.43W
05/25/2006  E75 MPH          GRAY               KS   TRAINED SPOTTER

&&

MB
Local storm report, May 25, 9:29 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
929 PM CDT THU MAY 25 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 PM     HAIL             3 W DODGE CITY          37.76N 100.07W
05/25/2006  E0.88 INCH       FORD               KS   TRAINED SPOTTER

0923 PM     HAIL             3 NW DODGE CITY         37.79N 100.05W
05/25/2006  E0.88 INCH       FORD               KS   NWS EMPLOYEE

&&

JJOHNSON
Local storm report, May 25, 10:03 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
1003 PM CDT THU MAY 25 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     HAIL             JETMORE                 38.08N 99.89W
05/25/2006  E0.88 INCH       HODGEMAN           KS   TRAINED SPOTTER

&&

MB
Special weather statement, May 25, 10:10 PM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1010 PM CDT THU MAY 25 2006

KSZ079-260400-
EDWARDS-
1010 PM CDT THU MAY 25 2006

...SIGNIFICANT WEATHER ADVISORY FOR EDWARDS COUNTY...

AT 1008 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING 7 MILES SOUTH OF
KINSLEY...MOVING EAST AT 10 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THESE
STORMS.

RESIDENTS IN EDWARDS COUNTY...INCLUDING THE CITIES OF CENTERVIEW AND
FELLSBURG...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD
SEVERE WEATHER THREATEN.

LAT...LON 3790 9954 3774 9954 3775 9906 3799 9911

JOHNSON

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 7:27 PM CDTSpecial Weather StatementDDCFinney48 min
May 25, 7:35 PM CDTSevere Thunderstorm WarningDDCFinney, Gray55 min
May 25, 7:59 PM CDTSevere Thunderstorm WarningDDCClark, Meade61 min
May 25, 8:20 PM CDTSevere Thunderstorm WarningDDCGray40 min
May 25, 8:31 PM CDTSevere Thunderstorm WarningDDCHaskell44 min
May 25, 8:53 PM CDTSevere Thunderstorm WarningDDCClark, Comanche52 min
May 25, 8:55 PM CDTSevere Thunderstorm WarningDDCBarber56 min
May 25, 9:05 PM CDTSevere Thunderstorm WarningDDCFord, Gray55 min
May 25, 9:35 PM CDTSevere Thunderstorm WarningDDCComanche, Kiowa40 min
May 25, 9:38 PM CDTSevere Thunderstorm WarningDDCBarber, Pratt26 min
May 25, 9:57 PM CDTSevere Thunderstorm WarningDDCHodgeman48 min
May 25, 10:10 PM CDTSpecial Weather StatementDDCEdwards50 min
May 25, 10:30 PM CDTSevere Thunderstorm WarningDDCPratt45 min
May 25, 10:42 PM CDTSpecial Weather StatementDDCRush48 min
May 25, 11:08 PM CDTSpecial Weather StatementDDCStafford52 min
May 25, 11:13 PM CDTSevere Thunderstorm WarningDDCBarber, Comanche52 min
May 26, 12:08 AM CDTSpecial Weather StatementDDCBarber52 min
May 26, 9:51 AM CDTWind AdvisoryDDCClark, Comanche, Edwards, Ellis, Ford, Gray and 10 more4 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.